Wyoming, 2015

Winter Storm in Wyoming, February 21 to 22, 2015

February 21 to 22, 2015 · NWS CYS · 9 events in 8 counties and zones

Northeast upslope flow, abundant moisture and upper level lift produced moderate to heavy snow across portions of south central and southeast Wyoming, mainly along and south of Interstate 80 from Arlington to Cheyenne. Gusty northeast winds of 20 to 30 mph created low visibility in blowing snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Northeast upslope flow, abundant moisture and upper level lift produced moderate to heavy snow across portions of south central and southeast Wyoming, mainly along and south of Interstate 80 from Arlington to Cheyenne. Gusty northeast winds of 20 to 30 mph created low visibility in blowing snow. Snowfall totals ranged from six to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 20, 9:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 20, 9:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
952 PM MST FRI FEB 20 2015

.UPDATE...
ISSUED AT 806 PM MST FRI FEB 20 2015

UPDATED TONIGHTS FORECAST TO LOWER CHANCES FOR PRECIPITATION IN
THE EAST...RAISE CHANCES IN THE WEST...AND LOWER SNOW AMOUNTS
ACROSS THE AREA TONIGHT. A WEAK UPPER LEVEL SHORTWAVE IN NOW
PASSING OUT OF THE FORECAST AREA WITH BROAD WEAK SUBSIDENCE BEHIND
THE WAVE. THE NEXT PIECE OF ENERGY WILL BEGIN TO AFFECT WESTERN
PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT WITH SNOW BECOMING
WIDESPREAD IN THE WEST. THE SNOW WILL SLOWLY SPREAD EAST ACROSS
THE FORECAST AREA THROUGH SATURDAY MORNING.

00Z NAM...LIKE OTHER FORECAST MODELS IS STILL SUGGESTING THE MAIN
HEAVIER BAND OF SNOW WILL DEVELOP OVER CARBON...ALBANY...AND
LARAMIE COUNTIES BY MID SATURDAY MORNING WITH SEVERAL INCHES OF
SNOW THROUGH EARLY EVENING. MAINLY LOOKING AT 4 TO 6 INCHES UNDER
THIS BAND OF SNOW WITH LOCALLY HIGHER AMOUNTS NOT OUT OF THE
QUESTION. INSTABILITY WILL BE A FACTOR SATURDAY BUT WITH THE MAIN
UPPER LEVEL DYNAMICS OVER COLORADO...SNOW BANDS ARE NOT LIKELY TO
BE ALL THAT INTENSE. SNOW COVERED ROADS WILL DEVELOP OVER THIS
AREA. INTO NORTHERN PORTIONS OF THE FORECAST AREA...SUCH AS
NIOBRARA AND CONVERSE COUNTIES VERY LITTLE IN THE WAY OF SNOW IS
EXPECTED. DOUGLAS MAY PICK UP 3 OR 4 INCHES...BUT INTO THE PLAINS
BASICALLY LOOKING FOR A DUSTING TO AROUND AN INCH OF
ACCUMULATION.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM MST FRI FEB 20 2015

AFTERNOON WATER VAPOR LOOP SHOWED A HIGH AMPLITUDE RIDGE OVER THE
EASTERN PACIFIC WITH A BROAD TROUGH FROM THE GREAT BASIN EASTWARD.
SHORTWAVE ENERGY WAS DIVING SOUTHEAST ACROSS ID/UT TOWARD WY/CO.
HAVE SEEN COOLING CLOUD TOPS ACROSS NORTHEAST CO WELL AHEAD OF THE
WAVE. THE FIRST OF TWO COLD FRONTS MOVED THROUGH THE CWA LATE THIS
MORNING. LOW/MID LEVELS WERE SOMEWHAT UNSTABLE WITH COOLER AIR
ALOFT PRODUCING SCATTERED RAIN/SNOW SHOWERS BEHIND THE FRONT.
TEMPERATURES WHICH PEAKED IN THE 30S AND 40S WERE SLOWLY FALLING.
NORTHERLY WINDS WERE GUSTING TO 25 MPH.

WINTER WEATHER IMPACTS WILL BEGIN THIS EVENING AS UPSLOPE FLOW
INCREASES ALONG WITH LARGE SCALE LIFT FROM APPROACHING SHORTWAVE.
RAIN/SNOW MIX WILL CHANGE TO ALL SNOW THIS EVENING AS DEPTH OF
COLDER AIR INCREASES. COLD FRONT WILL BECOME ORIENTED NORTHWEST TO
SOUTHEAST FROM WEST CENTRAL WY TO CENTRAL CO SATURDAY. FRONTOGENETICAL
LIFT COMBINED WITH ABUNDANT MOISTURE AND NORTHEAST UPSLOPE FLOW WILL
ENHANCE THE SNOWFALL RATES SATURDAY MORNING THROUGH SUNDAY
MORNING...ESPECIALLY ALONG AND SOUTH OF THE I-80 CORRIDOR IN
SOUTHEAST WY. AS DEPTH OF COLDER AIR ALOFT INCREASES...COULD
EASILY SEE 1"/HR SNOWFALL RATES FROM CONVECTIVE SNOW SHOWERS OVER
THE MOUNTAINS. VALLEYS AND SOUTHEAST WY PLAINS WILL EXPERIENCE
PERIODS OF MODERATE TO HEAVY SNOW. NORTHEAST WINDS PICK UP IN THE
AFTERNOON AND CONTINUE SATURDAY NIGHT...CREATING BLOWING/DRIFTING
SNOW AND POOR VISIBILITIES. FOR WINTER HIGHLIGHTS...EXTENDED THE
WINTER STORM WARNING TO INCLUDE EAST LARAMIE COUNTY. ALSO ISSUED
SNOW ADVISORIES FOR ZONES BORDERING THE WARNINGS INCLUDING
RAWLINS...DOUGLAS...WHEATLAND AND TORRINGTON...AND EXTENDING EAST
INTO THE SOUTHERN NE PANHANDLE. GENERALLY LOOKING AT 6-10" FOR
LOWER ELEVATIONS/VALLEYS FROM ARLINGTON TO CHEYENNE...6-8" PINE
BLUFFS...3-9" NORTH OF A RAWLINS TO CHUGWATER LINE...AND 3-6"
SOUTH OF A SCOTTSBLUFF TO BRIDGEPORT NE LINE. HIGH TEMPERATURES
SATURDAY WILL ONLY REACH THE TEENS AND 20S. VERY COLD SATURDAY
NIGHT WITH LOWS IN THE SINGLE DIGITS ABOVE TO 5 BELOW ZERO.
COMBINED WITH THE WIND...CHILL VALUES OF 5 TO 15 BELOW ZERO ARE
FORECAST.

.LONG TERM...(SUNDAY THROUGH NEXT FRIDAY)
ISSUED AT 242 PM MST FRI FEB 20 2015

LONG RANGE MODELS IN FAIRLY GOOD AGREEMENT THROUGH NEXT WEEK. THE
FIRST WEATHER CONCERN WILL BE THE EVENTUAL DEPARTURE OF SATURDAY'S
STORM SYSTEM...WHICH WILL STILL BE IMPACTING THE REGION ON SUNDAY
AND POSSIBLY INTO VERY EARLY ON MONDAY. IN FACT...BELIEVE SNOWFALL
RATES WILL INCREASE FOR A PERIOD OF TIME ON SUNDAY DUE TO WARM AIR
ADVECTION ALOFT. SOUTHERN WYOMING AND SOUTHERN NEBRASKA WILL BE IN
THE FAVOR RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET STREAK AS
THE MAIN TROUGH DEEPENS TO OUR WEST AND ATTEMPTS TO CLOSE OFF FROM
THE MEAN FLOW. THIS WILL LIKELY INCREASE THE POTENTIAL FOR DEEPER
LIFT...AT LEAST ALONG AND SOUTH OF I80. INCREASED POP BETWEEN 60
TO 80 PERCENT IN THIS AREA THROUGH SUNDAY EVENING...AND MAY NEED
TO INCREASE SNOW ACCUMULATIONS A BIT. TEMPERATURES WILL BE VERY
COLD ON SUNDAY...WITH HIGHS IN THE TEENS ACROSS MUCH OF THE
FORECAST AREA. CLOUD COVER SUNDAY NIGHT AND SOME SNOWFALL WILL
KEEP TEMPERATURES FROM FALLING TOO LOW...EVEN THOUGH A DEEP SNOW
PACK WILL BE PRESENT. HOWEVER...AREAS FURTHER NORTH FROM
DOUGLAS...AREAS WELL NORTH OF LARAMIE...AND OVER THE NORTHERN
PANHANDLE MAY DROP TO -10 TO -15 IF SKIES CLEAR OUT EARLY ENOUGH.
OTHERWISE...LOWS WILL BE BETWEEN -5 TO 5 ABOVE ZERO.

MODELS INDICATE THE DEEP UPPER LEVEL TROUGH BECOMING A CLOSED LOW
ACROSS THE WESTERN GREAT BASIN AS IT DIGS FURTHER SOUTH.
CONDITIONS ACROSS WYOMING WILL GRADUALLY IMPROVE ALONG I80
THROUGH THE DAY...BUT SOME LINGERING LOW CLOUDS AND SNOWFALL CAN
NOT BE RULES OUT DURING THE AFTERNOON ON MONDAY...ESPECIALLY IN
AND NEAR THE MOUNTAINS. AS THIS LOW MOVES EASTWARD AND
WEAKENS...SKIES SHOULD BECOME MOSTLY CLEAR WITH WINDS SHIFTING
INTO THE WEST MONDAY NIGHT. TUESDAY WILL BE THE MOST PLEASANT DAY
NEXT WEEK WITH HIGHS ONLY IN THE 30S TO LOWER 40S AS SOUTHEAST
WYOMING AND WESTERN NEBRASKA WILL BE IN BETWEEN WEATHER SYSTEMS AS
THE NEXT UPPER LEVEL TROUGH WILL DIVE SOUTHWARD OUT OF CANADA BY
LATE TUESDAY NIGHT.

MODELS SHOW THE NEXT POTENTIAL WINTER WEATHER EVENT BEGINNING LATE
WEDNESDAY AND CONTINUING THROUGH THE REST OF THE WORK WEEK. THE
12Z GFS IS ACTUALLY VERY SIMILAR TO THIS WEEKENDS STORM IN TERMS
OF STORM TRACK AND EVOLUTION AS A COLD FRONT PUSHES SOUTHWARD AND
STALLS ALONG THE MOUNTAINS. IN CONTRAST...THE GEM AND ECMWF ARE IN
AGREEMENT WITH THE OVERALL PATTERN BUT DOES NOT SHOW THE POTENT
SHORTWAVE ENERGY MOVING INTO WYOMING AND COLORADO...SO THE PRECIP
AMOUNTS AND DYNAMICS ARE MUCH LESS. EITHER WAY...SNOW WILL
POTENTIALLY RETURN TO THE AREA ALONG WITH MUCH COLDER TEMPERATURES.
INCREASED POP WEDNESDAY NIGHT THROUGH THURSDAY BETWEEN 30 TO 50
PERCENT...HIGHEST FURTHER SOUTH. LOWERED MAX TEMPERATURES BACK
INTO THE 20S AND UPPER TEENS AS WELL. NOT EXPECTING ANY MAJOR SNOW
ACCUMULATIONS AT THIS TIME...BUT THAT MAY CHANGE IN FUTURE MODEL
RUNS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 952 PM MST FRI FEB 20 2015

AN ARCTIC COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY WHICH
ALONG WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE WIDESPREAD SNOW
FALL. THE HEAVIEST SNOW WILL OCCUR ALONG THE INTERSTATE 80
CORRIDOR SATURDAY MORNING AND AFTERNOON WITH IFR TO LIFR.
LIGHT SNOW WILL CONTINUE INTO SATURDAY NIGHT ALONG THE INTERSTATE
CORRIDOR WHILE ELSEWHERE ACROSS THE FORECAST AREA SNOW WILL END
BUT MVFR TO IFR CIELINGS WILL PERSIST DUE TO LOW CLOUDS.

&&

.FIRE WEATHER...
ISSUED AT 242 PM MST FRI FEB 20 2015

NO FIRE WEATHER CONCERNS ARE EXPECTED THROUGH THE WEEKEND AS A
LARGE AND SLOW MOVING WINTER STORM SYSTEM AFFECTS THE DISTRICTS.
ACCUMULATING MOUNTAIN SNOW AND VALLEYS RAINS WILL DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
WYOMING...SPREADING EAST AND SOUTH BEHIND A COLD FRONT. THE FRONT
WILL STALL WEST OF THE LARAMIE RANGE SATURDAY...EXTENDING INTO
CENTRAL COLORADO. WIDESPREAD MODERATE TO HEAVY SNOW WILL DEVELOP
FOR THE LOWER ELEVATIONS AND MOUNTAINS ALONG AND SOUTH OF THE
INTERSTATE 80 CORRIDOR. LIGHTER SNOWFALL IS EXPECTED ACROSS EAST
CENTRAL WYOMING INTO NORTHWEST NEBRASKA. THE SNOW WILL END BY
SUNDAY NIGHT. MUCH COLDER TEMPERATURES ARE ON TAP THIS WEEKEND
INTO EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 5 AM SATURDAY TO 11 AM MST SUNDAY
     FOR WYZ101-103>109-111.

     WINTER STORM WARNING FROM 5 AM SATURDAY TO 11 AM MST SUNDAY FOR
     WYZ110-115>119.

     WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR WYZ112>114.

NE...WINTER WEATHER ADVISORY FROM 11 AM SATURDAY TO 11 AM MST SUNDAY
     FOR NEZ020-054-055.

&&

UPDATE...SML
SHORT TERM...MJ
LONG TERM...TJT
AVIATION...SML
FIRE WEATHER...MJ/GCC
Hazardous weather outlook, Feb 20, 3:57 PM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MST FRI FEB 20 2015

NEZ020-054-055-WYZ101-103>119-212300-
BANNER-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
357 PM MST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND SNOW SHOWERS WILL CHANGE TO SNOW TONIGHT. SNOW WILL
BECOME MORE WIDESRPEAD WEST OF THE LARAMIE RANGE AFTER MIDNIGHT
WITH SOME ACCUMATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM SYSTEM WILL BRING PERIODS OF MODERATE TO HEAVY
SNOW TO PORTIONS OF SOUTHEAST WYOMING...MAINLY ALONG AND SOUTH
OF INTERSTATE 80 SATURDAY MORNING THROUGH SUNDAY MORNING. AREAS
NORTH OF THE INTERSTATE CAN EXPECT LESSER AMOUNTS OF SNOW. GUSTY
NORTHEAST WINDS WILL COMBINE WITH FALLING SNOW TO CREATE POOR
VISIBILITIES. SNOPACKED AND ICY ROADWAYS WILL RESULT IN DANGEROUS
TRAVEL CONDITIONS. SEE THE LATEST WINTER STORM WARNING AND WINTER
WEATHER ADVISORY PRODUCTS FOR DETAILS.

THE SNOW WILL TAPER OFF SUNDAY NIGHT. VERY COLD TEMPERATURES ARE
FORECAST SATURDAY AND SUNDAY NIGHTS WITH LOWS IN THE SINGLE DIGITS
ABOVE AND BELOW ZERO.

ANOTHER ARCTIC COLD FRONT WILL BRING LIGHT SNOW AND COLDER
TEMPERATURES LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
REPORTS OF SNOWFALL WILL BE APPRECIATED.

NEZ002-003-019-021-095-096-WYZ102-212300-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX-
NIOBRARA COUNTY-
357 PM MST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND SNOW SHOWERS WILL CHANGE TO SNOW TONIGHT. ONLY LIGHT SNOW
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW WILL CONTNUE SATUDAY THROUGH SUNDAY. VERY COLD
TEMPERATURES ARE FORECAST SATURDAY AND SUNDAY NIGHTS WITH LOWS IN
THE SINGLE DIGITS ABOVE AND BELOW ZERO.

ANOTHER ARCTIC COLD FRONT WILL BRING LIGHT SNOW AND COLDER
TEMPERATURES LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
February 21, 12:00 AM MST to February 22, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
February 21, 12:00 AM MST to February 22, 3:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
February 21, 12:00 AM MST to February 22, 3:00 AM MST
Where
Snowy Range forecast zone
Reported by
Trained Spotter
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A foot of snow was reported seven miles northwest of Centennial.

Winter Storm, Upper North Platte River Basin

When
February 21, 12:00 AM MST to 5:00 PM MST
Where
Upper North Platte River Basin forecast zone
Reported by
Law Enforcement
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Four to six inches of snow, heaviest near Saratoga, was reported.

Winter Storm, North Snowy Range Foothills

When
February 21, 6:00 AM MST to 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Eight to ten inches of snow was reported at Arlington.

Winter Storm, Laramie Valley

When
February 21, 6:00 AM MST to 5:00 PM MST
Where
Laramie Valley forecast zone
Reported by
COOP Observer
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

An observer four miles southwest of Laramie reported six inches of snow.

Winter Storm, South Laramie Range

When
February 21, 6:00 AM MST to 5:00 PM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An observer four miles southeast of Buford reported 10 to 12 inches of snow.

Winter Storm, Central Laramie County

When
February 21, 7:00 AM MST to 5:00 PM MST
Where
Central Laramie County forecast zone
Reported by
Trained Spotter
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Nearly nine inches of snow was reported 10 miles south of Chugwater.

Winter Storm, South Laramie Range Foothills

When
February 21, 7:00 AM MST to 5:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six inches of snow was reported 11 miles southeast of Horse Creek.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561756, 561759, 561769, 561772, 561777, 561780, 561785, 561781, 561790.